Indiana, 2009

Damaging Winds in Indiana, March 10, 2009

March 10, 2009 · NWS IND · 2 events in 1 county or zone

Winds briefly reached severe limits during the late evening hours of the 10th in/near Muncie, IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Winds briefly reached severe limits during the late evening hours of the 10th in/near Muncie, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 10, 11:12 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 10, 11:12 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 AM EDT WED MAR 11 2009

.AVIATION...DISCUSSION FOR 11/06Z TAFS.

AREA OF SHRA WILL MOVE ACROSS IND AND BMG EARLY BUT VSBYS LOOK TO
REMAIN VFR IN THE SHRA. THESE WILL END WITHIN THE FIRST COUPLE OF
HOURS OF THE TAF. MEANWHILE...AREA OF MVFR CIGS WAS ACROSS MUCH OF
IL AND WILL SPREAD EAST ACROSS THE TAF SITES FOR THE REMAINDER OF
THE NIGHT. THERE WILL BE SOME BREAKS IN THE MVFR CLOUD LAYER AND
SITES MAY GO VFR FOR BRIEF PERIODS. WILL KEEP THINGS SIMPLE THOUGH
AND JUST MENTION MVFR.

LOWER LEVEL MOISTURE WILL BE SCOURED OUT BY HIGH PRESSURE MOVING
INTO THE AREA AFT 12Z. THIS SHOULD BRING VFR CONDS TO ALL SITES BY
14Z. VFR EXPECTED FOR THE REMAINDER OF THE PD WITH HIGH PRESSURE IN
CONTROL.

GUSTY WINDS AROUND 30KT WILL CONTINUE THROUGH THE FIRST FEW HOURS OF
THE TAF THEN DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 307 PM EDT TUE MAR 10 2009/

DISCUSSION...FORECAST FOCUS WILL BE ON THUNDERSTORMS TONIGHT.

TONIGHT...WARM MOIST AIR AHEAD OF A COLD FRONT THAT WAS OVER NW
MISSOURI AT 19Z WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS
EVENING. SOME AREAS OF SUN WERE PEEKING THROUGH THE CLOUD COVER
ALLOWING TEMPS TO RISE INTO THE LOW 70S THROUGH MOST OF THE CWA.
INDIANAPOLIS HAS TIED THE MAX TEMP RECORD OF 72 SET IN 1925.  THERE
IS STILL SOME CHANCE FOR SEVERE THIS EVENING SO WILL CONTINUE TO
MONITOR CONVECTIVE POTENTIAL.

MODELS HAVE BEEN PRETTY CONSISTENT WITH FROPA FROM 03Z-05Z AND WILL
BRING SIGNIFICANTLY COLDER AIR IN TONIGHT AND TOMORROW.
WIND WILL PICK UP AHEAD OF THE FRONT AND WIND GUSTS AROUND 40 MPH
ARE POSSIBLE FOR A FEW HOURS AFTER THE FRONT PASSES.

WEDNESDAY...COLD AIR IN THE WAKE OF THE FRONT WILL ONLY ALLOW TEMPS
TO RISE INTO THE UPPER 30S AND LOWER 40S.  CLOUDS WILL CLEAR OUT AND
A SUNNY AND COLD DAY CAN BE EXPECTED.  WEDNESDAY NIGHT WILL BRING
THE COLDEST AIR SOUTH INTO CENTRAL INDIANA.  AREAS FROM LAF-OKK-MIE
WILL SEE TEENS FOR LOWS BUT A NORTH WIND AROUND 10-15 MPH WILL
PREVENT TEMPS FROM DROPPING MUCH LOWER.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL DRIFT EAST AND
TEMPERATURES WILL BEGIN TO REBOUND FROM THE 40S ON THURSDAY TO THE
50S BY SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY...AN H5 LOW WILL MOVE FROM THE SOCAL
COAST TO THE PLAINS AS IT WEAKENS.  WARM MOIST FLOW AHEAD OF THE
SYSTEM WILL BRING A CHANCE OF RAIN TO CENTRAL AND SOUTHERN INDIANA
LATE IN THIS WEEK.  A SECOND H5 TROF APPOROACHES FROM THE PAC NW AND
WILL FOLLOW THE AFOREMENTIONED WAVE BRINGING ANOTHER ROUND OF PRECIP
TO THE EARLY PART OF NEXT WEEK.  TEMPERATURES WILL BE MILD IN THE
MID AND UPPER 50S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JOHNSON
PUBLIC...SALLY
Hazardous weather outlook, Mar 10, 3:07 AM EST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 AM EDT TUE MAR 10 2009

INZ030-031-036>042-044>049-052>057-061>065-068>072-110815-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-043-051-060-067-110815-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE TIPPECANOE AND WABASH
RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH AND TIPPECANOE RIVERS.
HEAVY RAINFALL TONIGHT THROUGH TUESDAY NIGHT COULD MAKE THIS
FLOODING WORSE...ESPECIALLY IF THE AXIS OF HEAVY RAINFALL SETS UP
ALONG THE TIPPECANOE BASIN. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
March 10, 11:14 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
40.200, -85.390

Automated equipment recorded a wind gust of 55 knots.

Thunderstorm Wind, Delaware

When
March 10, 11:21 PM EST
Where
Delaware County, 2.1 mi NW of Country Terrace
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -85.310

Automated equipment owned by Delaware County EMS Station number 3 recorded a wind gust of 68 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157310, 157311.